Fri | May 26, 2017

Did the Nicaraguan give me an infection?

Published:Sunday | August 30, 2015 | 8:00 AM

Q: Good day, Doc. What do you think could be the cause of my current vaginal discharge? I had a brief affair with a young man who was working at the airport last year? He was from Nicaragua.

A: I don't think that the country he is from is very relevant. It sounds like you are concerned about whether he could have given you some form of sexually transmitted infection (STI).

Well, the good news is that most cases of vaginal discharge are not due to sexual infections, though a few are. The common causes are:

• Yeast, caused from a fungus called candida, which produces a 'cheesy', white, itchy discharge that is not usually sexually transmitted, although infections can be spread between husband and wife.

• Trichomonas. A single-celled parasite which causes a yellow-green discharge accompanied by soreness, which can be transmitted by sexual intercourse.

• Bacterial vaginosis (BV). Caused from germs called

anaerobes, it creates a bad smell, but is not sexually transmitted.

• Chlamydia. May cause a clear, milky-white, yellow or blood-stained discharge. These chlamydia germs are sexually transmitted, and they are very common these days.

• Gonorrhoea or 'the clap'. Although it often produces no symptoms in women, it can create a greenish or yellowish discharge.

• Cervical problems (the lowest part of the womb), such as erosions and polyps. These are not sexually transmitted.

• Foreign bodies in the vagina - such as forgotten tampons or 'lost' condoms.

So I don't think that you should necessarily blame the handsome young man from Nicaragua for your discharge. What I am sure you should do now is to go to a doctor or clinic for an internal examination and tests (usually 'swabs') for the above conditions.

I am certain you can be cured very quickly, but please do not have sex with anyone until you are completely better.

Q: Doctor, my wife has not been too keen on having sex during the last few years, particularly because she caught me cheating.

I heard there is a new drug called 'the female Viagra'. Could I get hold of this stuff through the Internet and give it to her, say an hour before having sex with her?

A: Well, as you say, the fairly new drug is being described as the female Viagra. In fact, it is nothing of the kind. I have mentioned it before in this column. It is called flibanserin. At the moment, the trade name is Addyi. It works on the brain, changing the chemicals inside the person's head.

It started out many years ago as an antidepressant. Then somebody in America decided that it might help women who had lost their interest in sex.

It was subjected to many tests by the United States licensing authorities. Eventually, it was decided this summer that it has some pretty marginal benefit on the female libido and that this benefit probably outweighs the risk of side effects.

The side effects include dizziness, nausea, tiredness, sleepiness, and insomnia. Admittedly, these are not very dangerous side effects. Nevertheless, the drug should be used with caution.

Your suggestion that you should give your wife flibanserin about 'an hour before having sex' just would not work. Like other antidepressants, this drug has to be taken over a long-term period. If it is going to work at all (and that is by no means certain), your spouse would have to take it for at least three months, and possibly for life.

Flibanserin can be obtained from the Internet, but I would not advise you to do that. The first thing to do is to discuss this matter with your wife and then see if she will go with you to a doctor.

The doctor will, I am sure, take note of the fact that your spouse's 'lack of interest' began when she caught you cheating. That is quite a common situation.

Q: I am a 32-year-old male, and I read about a Brazilian woman who laced her vagina with poison then encouraged her husband to perform oral sex on her.

I know a woman who is resentful towards me, but who keeps asking me to perform oral sex on her. Do you think that she is trying the same trick in order to get back at me?

A: In the Brazilian case, I believe it was the wife who became ill. She ended up being taken to hospital by her husband.

As it relates to you, it seems very unlikely that this 'resentful' woman is trying to use her vagina to poison you, but it is never a good idea to have sex with someone with whom you are on bad terms. I suggest that you just refuse her invitations.

Q: I am now 31. If I went on the mini-pill, can you guarantee that I would not get pregnant?

A: No. The mini-pill, aka progestogen-only pill, is roughly 98 per cent effective

if it is taken properly.

What that means is that if 100 women use the mini-pill for a year, only about two of them will get pregnant. That is really pretty good, and not much below the protection offered by the 'ordinary' Pill.

Please note that I said 'IF it is taken properly'. Most brands of the mini-pill have to be swallowed strictly on time. If you take the tablet hours late, you may get pregnant, so don't be late!

Q: I am a man who was living

in England for several years. During that time, I took a vasectomy operation.

Well, now that I am back in Jamaica, I have met a nice woman and would like to have children with her. What are my chances of successfully getting the vasectomy 'reversed'?

A: Not too good, I fear. Vasectomies are very difficult to reverse. Although some surgeons will try to reconnect the 'plumbing', pregnancies are not all that common.

If you are determined to try and have this vasectomy reversed, then you should go and see a urologist - that is, a surgeon who deals with this part of the body.

An alternative would be to travel back to England and go to a clinic where they do a lot of vasectomy reversals each week. But that would cost you a lot of money.

Q: I am just starting to get hot flashes, and that is interfering with my sex life. My partner says that he has read that exercise can keep these hot flashes away. Is that true?

A: There is some truth in what your partner says. New research suggests that women who do around 45 minutes of daily exercise found that the severity of their menopausal symptoms were greatly reduced.

Admittedly, this was only a small trial, but it is very encouraging. So women who experience hot flashes or night-time sweating attacks are advised to try exercising for maybe 45 minutes a day. This would also be good for general health.

Q: I am a 31-year-old female. Would my health be damaged by occasionally doing 10 orgasms a day?

A: No. Orgasms never damage a woman's health.